Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 120, NWS Memphis, TN

May 28, 2002Shelby County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at May 28, 2002, 4:50 PM CDT for Shelby County, Tennessee. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2002, 4:50 PM CDT (21:50 UTC)
Expired
May 28, 2002, 5:30 PM CDT
In force
40 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Shelby County, TN

The radar

The Memphis radar (KNQA), 17 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 4:53 PM CDTHail 0.75Bartlett, TNA few tree branches were knocked down by the hail.
May 28, 5:15 PM CDTHail 0.75Raleigh, TN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 9.8 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2002-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 549 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2002-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
549 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
1139 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 282150
SVRMEM
TNC157-282230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
449 PM CDT TUE MAY 28 2002

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SHELBY COUNTY IN SOUTHWEST TENNESSEE

* UNTIL 530 PM CDT.

* AT 444 PM CDT...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM      
  OVER MEMPHIS...MOVING NORTHEAST AT 5 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 530 PM CDT INCLUDE...
  GERMANTOWN...
  FRAYSER...
  BARTLETT...
  ELLENDALE...
  BOLTON...LAKELAND...

.DAMAGING WINDS IN EXCESS OF 70 MPH AND LARGE HAIL ARE POSSIBLE WITH
THIS STORM. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS.

.HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4
3 2 0 8 7 5.

LAT...LON 3511 9009 3499 8983 3536 8966 3542 8998

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 3:30 PM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, May 28, 3:30 PM CDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
330 PM CDT TUE MAY 28 2002

UPPER LEVEL TROUGH OVER S PLAINS ROTATING MOISTURE UP OVER THE
MIDSOUTH PRODUCING A GOOD CROP OF AFTERNOON TRWS. SOME PEA SIZED
HAIL REPORTED. THESE STORMS SHOULD GRADUALLY DIMINISH THIS EVENING...
BUT I THINK THERE COULD BE REDEVELOPMENT DURING THE NIGHT IF ANOTHER
VORT SPOKE SWIPES OVER US LIKE THIS MORNING. TROUGH TO BE CLOSER
TMR...SO THINK ANOTHER ROUND OF STORMS COMING WITH COVERAGE
GREATEST IN WESTERN COUNTIES.

TROUGH DIGS TO THE SOUTHEAST THROUGH THE WEEK...WHICH IS KIND OF
STRANGE FOR THIS TIME OF YEAR. AVN/ETA SAYS ITS TO ACTUALLY WOBBLE
INTO THE GULF WHILE WE GET RIDGING OVER THE WEEKEND.

OVERALL...MORE SHOWERS AND GRADUALLY WARMER THIS PACKAGE. NOT BAD
FOR THIS TIME OF YEAR.

.MEG...NONE.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 4:34 PM CDTFlash Flood WarningMEGObion116 min
May 28, 4:54 PM CDTFlash Flood WarningMEGShelby111 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.